Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Have numbness on face and arm. EKG normal. Got pressure in head after taking metprolol. Worrisome

Dec 2014
User rating for this question
Answered by

Practicing since : 2007
Answered : 4151 Questions
hello, Over the past few weeks I;ve been dealing with some stress issues. some numbness on the left side of face and arm. went to the ER they did an EKG and it was fine. today my dr put me on metoprolol er succinate...25mg. I took it and 3 hours later I got so much pressure in my head, not a headache but like a band of pressure. but now it's settled just above my left ear and towards my temple. I also feel some pressure in my left eye. not blurry but pressure. my bp is 150/90...Does this sound like a side effect of the metoprolol succinate? I'm a little worried it might be something worse. thanks for your help.
Posted Fri, 3 May 2013 in Medicines and Side Effects
Answered by Dr. Seikhoo Bishnoi 16 minutes later
Welcome to XXXXXXX

You are a 45 year old other wise healthy male. You have developed stress induced numbness on face and arms. ECG came normal. You have been advised to take Metoprolol 25 mg for these problems.

Metoprolol is a selective B blocker drug. It is mainly used in heart conditions especially hypertension, heart failure etc. But off label use is anxiety is also proved. You had high BP so Metoprolol was prescribed in you.

It has side effects like dizziness, band like discomfort in head, nausea etc during start of therapy. As you have high BP also I would advise you to please wait for 2 more hours and measure BP again and if it comes again in high range visit your doctor for detailed evaluation. Pain in occipital and temple area occurs mostly due to high BP. Though metoprolol should decrease BP but probably the doses might not be able to control it.

For anxiety and numbness you can take low dose Clonazepam (0.25mg) mouth dissolving preparations.

Hope I solved your query, if you have more questions you can ask again in follow up.

Dr. Seikhoo Bishnoi, MD
Above answer was peer-reviewed by
Follow-up: Have numbness on face and arm. EKG normal. Got pressure in head after taking metprolol. Worrisome 6 minutes later
thank you for your reply. and it all makes sense. just in the time i was waiting the pressure subsided some and i could feel a noticeable difference in my left eye as well. but it comes and's a little disturbing to me when pressure even goes to my eye and I notice it. could a BP of 150/90 cause such a thing? I don't want to panic and run off to the ER if not necessary. Thanks again for your help.
Answered by Dr. Seikhoo Bishnoi 9 minutes later
Hello again

There is no need to panic and no need to go to ER. It is high BP and as I have mentioned already wait for some time it will come to baseline. Yes headache along with pressure on eyes and blurring in vision may occur due to high BP. But as you have reported your BP high so once you are better I would advise you to visit a good doctor for evaluation of BP in a day or two.
Avoid tea, coffee, alcohol and carbonated drinks for today. Avoid salty food, sea food for today. If you have time then you can take a nap, it will help to calm you.

If you have more questions you can ask again.

Dr. Seikhoo Bishnoi, MD
Above answer was peer-reviewed by
Follow-up: Have numbness on face and arm. EKG normal. Got pressure in head after taking metprolol. Worrisome 8 minutes later
ok no panicing. one last question then I'll close it out and let you go. concerning my BP meds. I've heard that the generic (metoprolol er succinate) is in fact some different than the name brand Toprol XL and that in some cases the generic can cause a spike in BP. Is there any truth to that? thats my last question and thanks again for your time and advice.
Answered by Dr. Seikhoo Bishnoi 7 minutes later
Hello again

Toprol XL is a extended release preparation and it releases the dose of drug steadily in blood stream so BP control of long time is achieved.
While generic medicines are available as plain doses only. Their metabolism in blood is a little unpredictable and frequent dosing is needed to avoid intermittent spikes in BP. XL preparations also don't cause postural hypotension as compared to plain formulations. And also it depends upon choice of doctor as well as patient that which formulation is to be used.

Hope I solved your query, if you have any more doubts you can ask again at any time. If you are satisfied with conversation please review.
Wish you a good health.

Dr.Seikhoo Bishnoi, MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor